Hair Loss and/or Prostate Drugs May Lead To Sexual Dysfunction
Required

Hair Loss and Prostate Drugs May Increase Risk for Long-term Sexual Dysfunction

Men who take medication to treat hair loss and/or prostate issues may also be at risk for long-term sexual dysfunction problems, according to a new study published in the journal PeerJ.

Brand name drugs such as Propecia, Proscar, and Avodart, and generics known as finasteride and dutasteride, are prescribed in low doses for hair loss, and higher doses to treat older men who may suffer from prostate issues like discomfort and trouble urinating. The drug works by activating an enzyme that converts the hormone testosterone into its active form, which affects the prostate, sexual function, and male-pattern hair loss. Problems arise because the enzyme, 5-alpha reductase, also activates more hormones than just the hormone testosterone.

Researchers at Northwestern University evaluated over 11,000 men who took one of the hair loss or prostate drugs sometime between 1992 and 2013. They found that 1.4% of men developed persistent erectile dysfunction lasting 1,348 days on average, or more than 3 ½ years, and 4.5% of men taking the medication suffered short-term erectile dysfunction.

Researchers found the risk increased the longer men took the drug, and that erectile dysfunction drugs like Viagra did not help to restore normal function.

Dr. Steven Belknap, a dermatologist at Northwestern University Feinberg School of Medicine who headed the team of researchers conducting the study, explained, “Our study shows men who take finasteride or dutasteride can get persistent erectile dysfunction, in which they will not be able to have normal erections for months or years after stopping finasteride or dutasteride.”

In 2012, the FDA made labeling changes to Propecia and Proscar to warn men of the increased risk of long-term sexual effects such as sexual dysfunction, but Dr. Belknap does not believe the warning labels are adequate. Although the labeling changes warn of the risk of erectile dysfunction and low libido, Dr. Belknap believes the warnings are not “clearly calculated” nor “clearly presented” to men taking the medication. The information packet supplied with the drugs claims the risks do not increase the longer the patient takes the drug, and further claims any problems stop once the medication is stopped. Reports to the contrary question whether the prescribing information is adequate enough to fully inform patient of the potential risks.

Researchers also found that younger men were more susceptible to erectile dysfunction problems than older men taking the drug. Younger men up to age 42 had an almost 5 times greater risk of long-term erectile dysfunction when they took the drug for 7 months or more, than men aged 42 and older. “Among young men, longer exposure to finasteride posed a greater risk of persistent erectile dysfunction than all other assessed risk factors,” according to the study authors.

Propecia may also cause other problems besides long-term erectile dysfunction. A study published in the Journal of Clinical Psychiatry in August 2012 found patients taking Propecia who also developed long-term sexual dysfunction problems were at increased risk for severe depression and suicidal thoughts. Although a 2010 labeling change warned of possible depression, Dr. Michael Irwig, assistant professor of medicine at the George Washington University School of Medicine and Health Sciences in Washington, D.C. who conducted the study, stressed, “The potential life-threatening side-effects associated with finasteride should prompt clinicians to have serious discussions with their patients,” especially when the drug is taken solely for cosmetic reasons like hair loss.

The best advice before taking any new drug is always to ask questions of your prescribing healthcare provider and your pharmacist so you can make an informed decision as to whether the benefits outweigh the risks.